An adelic arithmeticity theorem for lattices in products

  • Uri Bader
  • Alex FurmanEmail author
  • Roman Sauer


In this paper we prove that, under mild assumptions, a lattice in a product of semi-simple Lie group and a totally disconnected locally compact group is, in a certain sense, arithmetic. We do not assume the lattice to be finitely generated or the ambient group to be compactly generated.


Lattice Algebraic group Arithmetic group Adels tdlc group 

Mathematics Subject Classification

20G25 22E40 22D05 



  1. 1.
    Bader, U., Furman, A., Sauer, R.: On the structure and arithmeticity of lattice envelopes. C. R. Math. Acad. Sci. Paris 353(5), 409–413 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bader, U., Furman, A., Sauer, R.: Lattice envelopes, available at arXiv:1711.08410,
  3. 3.
    Borel, A.: Density and maximality of arithmetic subgroups. J. Reine Angew. Math. 224, 78–89 (1966)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Borel, A.: Linear Algebraic Groups, Graduate Texts in Mathematics, vol. 126, p. 2. Springer-Verlag, New York (1991). (xii+288)CrossRefGoogle Scholar
  5. 5.
    Borel, A., Tits, J.: Homomorphismes "abstraits" de groupes algébriques simples. Ann. Math. 97, 499–571 (1973). (2) (French)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bourbaki, N.: General topology. Chapters 5–10, Elements of Mathematics (Berlin), Translated from the French; Reprint of the: English translation, p. 1998. Springer-Verlag, Berlin (1989)Google Scholar
  7. 7.
    Caprace, P.-E., Monod, N.: A lattice in more than two Kac-Moody groups is arithmetic. Israel J. Math. 190, 413–444 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Caprace, P.-E., Monod, N.: Isometry groups of non-positively curved spaces: discrete subgroups. J. Topol. 2(4), 701–746 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Margulis, G.A.: Discrete groups of motions of manifolds of nonpositive curvature, Russian, Proceedings of the International Congress of Mathematicians (Vancouver, B.C., 1974), Vol. 2, , Canad. Math. Congress, Montreal, Que., 21–34, (1975)Google Scholar
  10. 10.
    Margulis, G.A.: Arithmeticity of the irreducible lattices in the semisimple groups of rank greater than \(1\). Invent. Math. 76(1), 93–120 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Margulis, G.A.: Discrete subgroups of semisimple Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], p. 17. Springer-Verlag, Berlin (1991)Google Scholar
  12. 12.
    Platonov, V., Rapinchuk, A.: Algebraic groups and number theory, Pure and Applied Mathematics, vol. 139. Academic Press Inc, Boston (1994). (xii+614)zbMATHGoogle Scholar
  13. 13.
    Oh, Hee: Adelic version of Margulis arithmeticity theorem. Math. Ann. 321(4), 789–815 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Prasad, G.: Elementary proof of a theorem of Bruhat-Tits-Rousseau and of a theorem of Tits. Bull. Soc. Math. France 110(2), 197–202 (1982). (English, with French summary)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Raghunathan, M.S.: Discrete subgroups of Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68. Springer-Verlag, New York-Heidelberg (1972). (ix+227)Google Scholar
  16. 16.
    Tits, J.: Reductive groups over local fields, Automorphic forms, representations and \(L\)-functions, Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977. In: Proceedings of the Symposium Pure Mathematics, XXXIII, American Mathematical Society, Providence, R.I., 29–69, (1979)Google Scholar
  17. 17.
    Waterhouse, W.C.: Introduction to affine group schemes, Graduate Texts in Mathematics, vol. 66. Springer-Verlag, New York-Berlin (1979). (xi+164)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Weizmann InstituteRehovotIsrael
  2. 2.University of Illinois at ChicagoChicagoUSA
  3. 3.Karlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations